Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Grand Rapids, MI

June 12, 1998Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 12, 1998, 2:51 PM EDT for Ottawa County, Michigan. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 2:51 PM EDT (18:51 UTC)
Expired
Jun 12, 1998, 3:40 PM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:02 PM EDTHail 1.75Port Sheldon, MI
Jun 12, 3:08 PM EDTHail 1.75West Olive, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS1 KGRR 121850 RRA
SVRGRR
MIC139-121940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 340 PM EDT

* AT 250 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES WEST OF HOLLAND OR 10 MILES WEST OF
  PORT SHELDON MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT SHELDON         AROUND 300 PM EDT
  OLIVE CENTER         AROUND 310 PM EDT
  NUNICA               AROUND 315 PM EDT
  COOPERSVILLE         AROUND 325 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

KWG/GTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:27 PM EDT, 16 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 10:27 PM EDT, 16 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 PM EDT THU JUN 11 1998

THE LATEST KGRR REF LOOP SHOWS THE BACK EDGE OF THE WDSPRD PCPN MOVG
E OF THE FA. THE IR LOOP INDICATES A DRY SLOT WORKING INTO SW LWR.
THIS IS CONSISTENT WITH THE 12Z MODEL RUNS WHICH PUSHED THE VORT MAX
AND ASSOCIATED MOISTURE AND SYNOPTIC SCALE LIFT NE OF THE FA BEFORE
06Z. THE 01Z SFC ANALYSIS PLACES THE LOW CENTER IN ECNTRL WI WITH A
WEAK COLD FRONT EXTENDING SSW TO RFD THEN SW INTO NRN MO. THE WARM
FRONT HAS PUSHED N INTO CNTRL LWR. HIGHER DWPTS ARE POOLING UP ALONG
AND AHD OF THE COLD FRONT IN SW LWR AND NE IL. THE 00Z ILX SOUNDING
HAD A CAPE OF 2000 J/KG WITH AN LI OF -4 TO -5C. THE INSTABILITY
COUPLED WITH THE WEAK SFC CNVRG ALONG THIS FRONTAL BOUNDARY APPEARS
TO BE ENOUGH TO TRIGGER WDLY SCT -SHRA AND ISOLD T-STORMS ACROSS NE
IL... PER THE KLOT REF LOOP. THIS WEAK COLD FRONT WILL MOVE E ACROSS
THE FA OVERNIGHT. AS A RESULT... WILL LWR POPS BUT PLAN TO KEEP SCT
SHOWERS AND T-STORMS IN THE ZONES TO COVER THIS NEW ACTIVITY. ONCE
THE COOL FRONT PUSHES ACROSS THE FA... SKIES SHOULD PARTIALLY CLEAR
FORM W TO E AND END THE PCPN THREAT.

TEMP FCST APPEARS TO ON TARGET SO NO CHANGES NEEDED.

EXPECT UPDATED ZONES TO BE ISSUED BY 1045 PM.

TEW

In the hours before

Special weather statement, Jun 12, 11:45 AM EDT, 3 hours 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT FRI JUN 12 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 1100 AM THIS FRIDAY MORNING A NEARLY STATIONARY FRONT EXTENDED FROM
NEAR SAGINAW MICHIGAN WESTWARD TO NEAR MUSKEGON... THEN ACROSS LAKE
MICHIGAN TO JUST SOUTH OF MILWAUKEE WISCONSIN.  THIS FRONT WILL ACT AS
A TRIGGER FOR SCATTERED AFTERNOON THUNDERSTORMS OVER THE SOUTHWEST
QUARTER OF LOWER MICHIGAN DURING THE AFTERNOON... PRIMARILY AFTER 300
PM. MEANWHILE...A STRONG UPPER AIR DISTURBANCE OVER THE MIDWEST THIS
AFTERNOON WILL MOVE EAST INTO MICHIGAN TONIGHT. THIS WILL RESULT IN
STRONG THUNDERSTORMS DEVELOPING WEST OF LAKE MICHIGAN DURING THE
AFTERNOON HOURS. THESE STORMS WILL MOVE INTO WESTERN LOWER MICHIGAN
DURING THE LATE EVENING HOURS AND GIVE MOST OF SOUTHWEST LOWER MICHIGAN
A PERIOD OF THUNDERSTORMS.  SOME OF THESE STORMS WILL LIKELY PRODUCE
HAIL AND STRONG GUSTY WINDS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
SOUTH OF A LINE FROM MUSKEGON TO ALMA. DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN SEVERE
WEATHER THREATS FROM THESE STORMS LATER THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD THE EAST AT 40 MILES AN HOUR.
STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR MAINLY BETWEEN
3 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING
THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

WDM
Special weather statement, Jun 12, 11:45 AM EDT, 3 hours 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT FRI JUN 12 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 1100 AM THIS FRIDAY MORNING A NEARLY STATIONARY FRONT EXTENDED FROM
NEAR SAGINAW MICHIGAN WESTWARD TO NEAR MUSKEGON... THEN ACROSS LAKE
MICHIGAN TO JUST SOUTH OF MILWAUKEE WISCONSIN.  THIS FRONT WILL ACT AS
A TRIGGER FOR SCATTERED AFTERNOON THUNDERSTORMS OVER THE SOUTHWEST
QUARTER OF LOWER MICHIGAN DURING THE AFTERNOON... PRIMARILY AFTER 300
PM. MEANWHILE...A STRONG UPPER AIR DISTURBANCE OVER THE MIDWEST THIS
AFTERNOON WILL MOVE EAST INTO MICHIGAN TONIGHT. THIS WILL RESULT IN
STRONG THUNDERSTORMS DEVELOPING WEST OF LAKE MICHIGAN DURING THE
AFTERNOON HOURS. THESE STORMS WILL MOVE INTO WESTERN LOWER MICHIGAN
DURING THE LATE EVENING HOURS AND GIVE MOST OF SOUTHWEST LOWER MICHIGAN
A PERIOD OF THUNDERSTORMS.  SOME OF THESE STORMS WILL LIKELY PRODUCE
HAIL AND STRONG GUSTY WINDS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
SOUTH OF A LINE FROM MUSKEGON TO ALMA. DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN SEVERE
WEATHER THREATS FROM THESE STORMS LATER THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD THE EAST AT 40 MILES AN HOUR.
STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR MAINLY BETWEEN
3 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING
THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

WDM
Special weather statement, Jun 12, 2:45 PM EDT, 6 minutes before
MIZ044>046-050>052-056>059-064>067-071>074-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT FRI JUN 12 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTHERN
LOWER MICHIGAN...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL AND SOUTHERN LOWER MICHIGAN...EFFECTIVE UNTIL
9:00 PM EDT THIS FRIDAY EVENING.

...AREAS INCLUDED...

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTY AND COASTAL WATERS
ACROSS THE WEST AND MID MICHIGAN REGIONS...

IN WEST CENTRAL LOWER MICHIGAN:
MUSKEGON           NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA
MONTCALM

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

AND THE NEARSHORE LAKE MICHIGAN WATERS FROM...
NEW BUFFALO TO WHITEHALL

THIS INCLUDES THE CITIES OF GRAND RAPIDS...LANSING...KALAMAZOO...BATTLE
CREEK...JACKSON...MUSKEGON...BENTON HARBOR...HOLLAND...GRAND
HAVEN...BIG RAPIDS...AND MOUNT PLEASANT.

...SAFETY INFORMATION...

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES BOTH IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND NEWS MEDIA...OR
CABLE TELEVISION WEATHER SOURCES FOR THE LATEST SEVERE INFORMATION.

THE NATIONAL WEATHER SERVICE WILL PROVIDE FREQUENT UPDATES AND WARNINGS
AS NEEDED.

GREENE
Special weather statement, Jun 12, 2:45 PM EDT, 6 minutes before
MIZ044>046-050>052-056>059-064>067-071>074-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT FRI JUN 12 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTHERN
LOWER MICHIGAN...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL AND SOUTHERN LOWER MICHIGAN...EFFECTIVE UNTIL
9:00 PM EDT THIS FRIDAY EVENING.

...AREAS INCLUDED...

THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTY AND COASTAL WATERS
ACROSS THE WEST AND MID MICHIGAN REGIONS...

IN WEST CENTRAL LOWER MICHIGAN:
MUSKEGON           NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA
MONTCALM

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

AND THE NEARSHORE LAKE MICHIGAN WATERS FROM...
NEW BUFFALO TO WHITEHALL

THIS INCLUDES THE CITIES OF GRAND RAPIDS...LANSING...KALAMAZOO...BATTLE
CREEK...JACKSON...MUSKEGON...BENTON HARBOR...HOLLAND...GRAND
HAVEN...BIG RAPIDS...AND MOUNT PLEASANT.

...SAFETY INFORMATION...

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES BOTH IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND NEWS MEDIA...OR
CABLE TELEVISION WEATHER SOURCES FOR THE LATEST SEVERE INFORMATION.

THE NATIONAL WEATHER SERVICE WILL PROVIDE FREQUENT UPDATES AND WARNINGS
AS NEEDED.

GREENE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:11 PM EDTSevere Thunderstorm WarningGRRAllegan49 min
Jun 12, 3:58 PM EDTSevere Thunderstorm WarningGRRAllegan32 min
Jun 12, 4:15 PM EDTSevere Thunderstorm WarningGRRBarry50 min
Jun 12, 4:20 PM EDTTornado WarningGRRBarry35 min
Jun 12, 4:32 PM EDTTornado WarningGRRCalhoun48 min
Jun 12, 4:47 PM EDTSevere Thunderstorm WarningGRREaton48 min
Jun 12, 5:05 PM EDTSevere Thunderstorm WarningGRRIngham50 min
Jun 12, 5:08 PM EDTTornado WarningGRRJackson47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.